Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS Springfield, MO

April 20, 2023Laclede County, Webster County, Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2023, 1:50 PM CDT for Laclede County, Webster County, Wright County, Missouri. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2023, 1:50 PM CDT (18:50 UTC)
Expired
Apr 20, 2023, 2:45 PM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Laclede County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 66 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 2:05 PM CDTHAIL 0.75Phillipsburg, MOREPORT FROM MPING: DIME (0.75 IN.).
Apr 20, 2:44 PM CDTHAIL 1Fordland, MONICKEL TO QUARTER SIZE HAIL IN FORDLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 525 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
525 m²/s²
0-3 km storm-relative helicity
558 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WUUS53 KSGF 201850
SVRSGF
MOC105-225-229-201945-
/O.NEW.KSGF.SV.W.0113.230420T1850Z-230420T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
150 PM CDT Thu Apr 20 2023

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Eastern Webster County in southwestern Missouri...
  Wright County in southwestern Missouri...
  Laclede County in southwestern Missouri...

* Until 245 PM CDT.

* At 150 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles southwest of Conway to near Strafford to
  near Ozark, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Marshfield and Conway around 200 PM CDT.
  Niangua around 205 PM CDT.
  Fordland around 210 PM CDT.
  Lebanon, Seymour and Diggins around 220 PM CDT.

Other locations impacted by these severe thunderstorms include
Morgan, Dawson, Duncan, Phillipsburg, Twin Bridges, Competition,
Manes, Lynchburg, Graff and Grovespring.

 This includes Interstate 44 between mile markers 110 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3707 9290 3708 9290 3709 9297 3748 9285
      3765 9285 3782 9241 3772 9241 3764 9225
      3706 9225
TIME...MOT...LOC 1850Z 240DEG 39KT 3746 9296 3728 9302 3710 9321 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Schaumann
1 follow-up statement
341 
WWUS53 KSGF 201929
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
229 PM CDT Thu Apr 20 2023

MOC105-225-229-201945-
/O.CON.KSGF.SV.W.0113.000000T0000Z-230420T1945Z/
Webster MO-Wright MO-Laclede MO-
229 PM CDT Thu Apr 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR EASTERN WEBSTER...WRIGHT AND EASTERN LACLEDE COUNTIES...

At 229 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Lebanon to 9 miles northwest of
Hartville to Diggins, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Mansfield around 255 PM CDT.
  Hartville around 300 PM CDT.

Other locations impacted by these severe thunderstorms include
Morgan, Duncan, Twin Bridges, Competition, Manes, Rader, Lynchburg,
Grovespring, Dry Knob and Falcon.

This includes Interstate 44 between mile markers 124 and 132, and
between mile markers 138 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3707 9290 3708 9290 3709 9297 3732 9290
      3748 9273 3769 9266 3782 9241 3772 9241
      3764 9225 3735 9225 3706 9256
TIME...MOT...LOC 1929Z 258DEG 32KT 3764 9253 3735 9262 3719 9285 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 11:49 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 20, 11:49 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Springfield MO
1149 AM CDT Thu Apr 20 2023

Key Messages:

1. Potential for a few strong to severe thunderstorms this
afternoon into the evening, with damaging wind gusts and large
hail the main hazards.

2. Much cooler temperatures this weekend with increasing
confidence in frost/freeze headlines.

3. Below normal temperatures continue into next week with
precipitation chances returning.

.SHORT TERM...(Today and tonight)
Issued at 230 AM CDT Thu Apr 20 2023

Satellite and radar depict ongoing showers and a few thunderstorms
to the west of the Ozarks region. This activity is associated
with a surface low across eastern Kansas. As a large scale trough
translate eastward through this morning into the afternoon, the
associated low pressure will strengthened as it lifts northeast
into Iowa. A strong pressure gradient will continue to support
gusty southerly winds through this morning before tapering off
through the afternoon. A Wind Advisory remains in effect for
portions west of Highway 65 through 8 AM. As the low deepens and
lifts northeast this morning, a few scattered showers and
thunderstorms may develop ahead of an approaching cold front. High
temperatures will occur earlier in the day in the upper 60s to
lower 70s for most of the area. By mid- afternoon, expect an
increase in coverage of showers and thunderstorms along the front.
This activity will continue through the late afternoon into the
evening. Marginal instability and shear combination will set the
stage for a few strong to severe thunderstorms. Meanwhile,
localized heavy rainfall may occur across portions of south
central Missouri.

The environment will be characterized by marginal instability and
shear. Model guidance continues to suggest instability around 500
to 1000 J/kg CAPE in addition to 30 to 40 knots of deep layer
shear. The highest amounts of instability will be focused along a
narrow corridor along and ahead of the front. Front-parallel flow
will likely result in messy convection, primarily broken
clusters. This should help limit sufficient organization of
developing thunderstorms. Recent trends in hi- res guidance
supports convective initiation to occur southeast of Interstate 44
by early afternoon, before transitioning southeast through the
evening. The greatest threats are damaging wind gusts and large
hail. A widespread severe outbreak is not expected at this time,
but a few strong to severe thunderstorms remains in play. This is
well presented by the SPC Day 1 Marginal to Slight Severe Weather
Outlooks. Mesoanalysis may shed further light on the mesoscale
features by this afternoon.

By this evening, much of the area will be in the clear before the
frontal boundary stalls across the Middle Mississippi Valley.
This will introduce the potential for localized heavy rainfall
amounts across south central Missouri. WPC Excessive Rainfall
Outlook highlights a Slight Risk into this area, where localized
rainfall amounts of 1 to 2 inches may occur. In general the
coverage in our area remains small and recent green up should
limit flooding. HREF PMM and LPMM continue to highlight the areas
of highest rainfall totals to the south and east of our area.

.LONG TERM...(Friday through Wednesday)
Issued at 230 AM CDT Thu Apr 20 2023

For Friday, northwest winds will make for a bit cooler day with
highs in the middle 60s. Some low end rain chances linger across
south central Missouri on Friday before the main upper level
trough sweeps through the area by Friday night. This will allow
cooler air to filter into the region Friday night into Saturday.
Overnight lows fall into the upper 30s to around 40 Friday night.

By Saturday, a chilly Spring day is in the forecast with highs in
the 50s with "brisk" northwest winds. While drier weather
prevails through Saturday and Sunday, the stage will be set of
cold overnights and increasing confidence in frost/freeze
headlines. NBM overnight lows continue to depict small variance,
further increasing confidence in a near or below freezing
temperatures. There is the potential for a few record low
temperatures (see Climate section). Another cold night follows on
Sunday night into Monday morning with lows in the middle to upper
30s. This will continue to be a main headline through the weekend
given the green up and early Spring growth of sensitive plants
and trees. Continue to follow the forecast for potential
frost/freeze headlines.

Looking ahead to next week, the signal remains favorable for
below normal temperatures with daily highs in the lower 60s and
overnight lows in the 40s. Additional rainfall chances return to
the area Monday into Tuesday. Confidence is increasing on the
unsettled weather persisting into the middle of next week.
Continue to monitor the forecast as details unfold over the coming
days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1145 AM CDT Thu Apr 20 2023

For the 18z TAFS, scattered convection starting to form as the cap
begins to weaken as of 1645z. Front has pushed east of the JLN
terminal and winds have shifted to the west there. Should see
SGF/BBG with scattered convection from 18/19z through around
20/21z. Expect MVFR conditions with brief IFR if the stronger
convection moves over the terminal. Winds will become westerly to
northwesterly behind the front with improving ceilings into the
VFR category by late afternoon.

&&

.CLIMATE...
Issued at 230 AM CDT Thu Apr 20 2023

Record coolest high temperatures possible Saturday.

Site          Forecast      Record coolest high

Springfield     56             48 in 1909

Joplin          58             51 in 2017

West Plains     60             50 in 2017

Rolla / Vichy   54             53 in 1951

Below Freezing Record lows possible Saturday night into Sunday
morning.

Site          Forecast         Record Low

Springfield     32             28 in 1956

Joplin          31             33 in 1909

West Plains     33             38 in 2013

Rolla / Vichy   33             31 in 1903

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Lindenberg
CLIMATE...Perez
Hazardous weather outlook, Apr 20, 11:17 AM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1117 AM CDT Thu Apr 20 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211630-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1117 AM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Scattered showers and thunderstorms develop towards midday into
the early afternoon. Expect coverage to increase through the
afternoon. There is the potential for a few strong to severe
thunderstorms. Primary hazards include large hail up to size of
golf balls and damaging wind gusts up to 60 mph. Additionally,
there is the potential for localized heavy rainfall across far
south central Missouri as the front stalls out with repeated
rounds of showers and thunderstorms.

Some wind gusts up to 30 mph will be possible through the early
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few scattered showers and a stray thunderstorm may linger
across
south central Missouri into Friday morning.

Well below average temperatures are expected this weekend, with
some frost and even a potential freeze expected on Saturday
night. Additional frost potential Sunday night.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  areas in south central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Apr 20, 1:04 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
104 PM CDT Thu Apr 20 2023

MOZ079-080-090-094-095-201830-
Dallas MO-Polk MO-Greene MO-Lawrence MO-Christian MO-
104 PM CDT Thu Apr 20 2023

...Strong thunderstorms will impact portions of southwestern Dallas,
northwestern Christian, southeastern Polk, southeastern Lawrence and
Greene Counties through 130 PM CDT...

At 104 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willard to near Republic to near Billings.
Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Willard around 110 PM CDT.
  Springfield and Pleasant Hope around 120 PM CDT.
  Nixa around 125 PM CDT.
  Strafford and Fair Grove around 130 PM CDT.

Other locations impacted by these storms include Olive, Glidewell,
Brookline, Fremont Hills, Ebenezer, Bassville, Brighton, Turners,
March and Bois D'arc.

This includes Interstate 44 between mile markers 62 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3718 9357 3744 9339 3753 9318 3753 9307
      3727 9308 3727 9306 3709 9306 3700 9352
      3698 9374
TIME...MOT...LOC 1804Z 240DEG 37KT 3734 9337 3720 9345 3705 9361

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Schaumann
Local storm report, Apr 20, 1:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
133 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             SPRINGFIELD             37.20N 93.28W
04/20/2023  E0.75 INCH       GREENE             MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

MB
Local storm report, Apr 20, 1:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
141 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND GST     6 SSE WILLARD           37.23N 93.38W
04/20/2023  M62 MPH          GREENE             MO   ASOS

            ASOS STATION KSGF SPRINGFIELD ASOS.

&&

MB
Local storm report, Apr 20, 1:43 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             3 WNW GALLOWAY          37.15N 93.29W
04/20/2023  E0.50 INCH       GREENE             MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MB
Local storm report, Apr 20, 1:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             1 WNW GALLOWAY          37.15N 93.26W
04/20/2023  E0.75 INCH       GREENE             MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

MB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:04 PM CDTSpecial Weather StatementSGFGreene26 min
Apr 20, 1:13 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Webster62 min
Apr 20, 1:28 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney62 min
Apr 20, 2:31 PM CDTSpecial Weather StatementSGFStone29 min
Apr 20, 2:41 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Wright49 min
Apr 20, 2:46 PM CDTSpecial Weather StatementSGFWebster29 min
Apr 20, 3:25 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas65 min
Apr 20, 3:31 PM CDTSpecial Weather StatementSGFDouglas29 min
Apr 20, 3:38 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Wright52 min
Apr 20, 4:03 PM CDTSevere Thunderstorm WarningSGFOzark, Taney57 min
Apr 20, 4:40 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFOzark65 min
Apr 20, 5:16 PM CDTSpecial Weather StatementSGFTexas29 min
Apr 20, 5:35 PM CDTSevere Thunderstorm WarningSGFHowell40 min
Apr 20, 6:28 PM CDTFlash Flood WarningSGFHowell, Texas72 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.